Hail, Harper
- When
- May 12, 8:44 PM CST
- Where
- Harper County, May
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.620, -99.750
Several supercells developed along a dryline during the early evening of the 12th and moved into western Oklahoma, with a few large hail reports received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Several supercells developed along a dryline during the early evening of the 12th and moved into western Oklahoma, with a few large hail reports received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 12, 5:07 PM CST, 3 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 607 PM CDT Thu May 12 2022 ...New AVIATION... .SHORT TERM... (This evening through Friday) Issued at 159 PM CDT Thu May 12 2022 It is not completely out of the question for a few storms to develop late afternoon/early evening in western parts of the fa although the cap will continue to be an obstacle which could keep any storms from developing. However, a slightly better chance seems to be with elevated storms developing overnight and affecting portions of the fa into Friday morning. Several CAMs show some storms develop in west central OK around midnight or after then expanding/moving into portions of northern and central OK overnight into Friday morning as a cold front moves across portions of the area. A few strong to severe storms could be possible due to elevated instability and some, although not strong, shear. The previously mentioned cold front is expected to move across portions of the area before slowing down/stalling and weakening Friday afternoon. However, there could still be enough lift associated with this boundary for some additional storms to develop late Friday afternoon. Some cooler temperatures are expected behind the front tonight with lows dropping into the 50s in NW parts of the fa. Ahead of the front, temperatures are only expected to fall into the upper 60s/low 70s tonight. Slightly cooler temperatures are also expected across portions of the fa Friday although temperatures are still expected to warm into the mid 80s to upper 90s. && .LONG TERM... (Friday night through next Wednesday) Issued at 234 PM CDT Thu May 12 2022 Modest westerly flow aloft (40-50 kts) is forecast to overspread the Central Plains Friday evening, with weaker flow across the Southern Plains. A stalled cold front should make its way into central Oklahoma by Friday evening. Along this boundary, strong to marginally severe storms are expected to form in the late afternoon/early evening. MLCAPE should be upwards of 4000 J/kg south along this boundary, with deep-layer shear upwards of 30kts. Model soundings suggest a deep, well-mixed boundary layer up to 800 mb, so any storm should stay elevated with the primary threats being large hail and damaging winds. Northwesterly flow will return Saturday with another round of strong to marginally severe storms possible. Shear is expected to remain low, so again the primary threats will be damaging winds and large hail. Unseasonably warm temperatures will continue this weekend into next week. High temperatures will range from the upper 80s to low 90s across most of the area, and into the 100s in western north Texas. Gusty southerly winds and low RHs will foster elevated to near critical fire concerns on Monday and Tuesday across southwest Oklahoma and adjacent western north Texas. && .AVIATION... (00Z TAFS) Issued at 559 PM CDT Thu May 12 2022 Mainly mid/high clouds to impact area tonight and tomorrow. There is a chance for a few mainly overnight into early morning storms to impact PNC/SWO and have kept a mention at those sites toward morning. Otherwise south/southeast winds diminishing overnight with LLJ developing will again see LLWS at most sites. A surface front will enter northwest Oklahoma late this evening and move toward I-44 corridor by end of forecast period. Winds behind the front will shift to the north, remaining below 12kts. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 70 90 63 88 / 20 20 20 10 Hobart OK 65 92 61 94 / 20 10 0 0 Wichita Falls TX 71 99 63 98 / 10 10 20 0 Gage OK 57 86 56 90 / 20 0 0 0 Ponca City OK 67 87 62 87 / 40 30 20 10 Durant OK 68 92 64 92 / 0 10 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...25 LONG TERM....13 AVIATION...30
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 815 PM CDT Thu May 12 2022 OKZ004>048-050>052-TXZ083>090-140115- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 815 PM CDT Thu May 12 2022 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... A few thunderstorms will remain possible overnight, mainly across northern Oklahoma. The strongest storms may produce some gusty winds and marginally severe hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... A marginal risk for severe storms will accompany a cold front on Friday across much of the area, with a slight risk across portions of north-central Oklahoma. Storm chances continue on Saturday, especially across northern and central Oklahoma, with a slight risk for severe storms once again. Damaging winds and large hail will be the main severe hazards both days. .Fire Weather... Elevated to near critical fire weather conditions are expected Monday and Tuesday, mainly across far western Oklahoma and adjacent parts of Texas. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
917 PM CDT Thu May 12 2022
OKZ004-009-130245-
Harper OK-Ellis OK-
917 PM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of northwestern Ellis
and Harper Counties through 945 PM CDT...
At 916 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of May, moving northeast at 45 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Laverne, Buffalo, May, Rosston, Selman and Catesby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3682 9930 3659 9959 3659 9961 3658 9961
3627 9999 3672 9999 3700 9987 3700 9979
TIME...MOT...LOC 0216Z 230DEG 39KT 3658 9986
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
30The Dodge City radar (KDDC), 128 km away, was scanning. The volume nearest the first event began at 02:44 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027571, 1027572, 1027573.